Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 20, 2019, 10:17 PM CDT for Ector County, Martin County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2019, 10:17 PM CDT (03:17 UTC)
- Expired
- May 21, 2019, 1:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 10 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 11:10 PM CDT | FLASH FLOOD | Midland, TX | MIDLAND COUNTY SHERRIFF REPORTS NUMEROUS STALLED VEHICLES DUE TO FLOODING ACROSS THE CITY OF MIDLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 3.3 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3800 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 25.6
The text
As transmitted.
692 WGUS54 KMAF 210317 FFWMAF TXC135-317-329-210615- /O.NEW.KMAF.FF.W.0012.190521T0317Z-190521T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 1017 PM CDT Mon May 20 2019 The National Weather Service in Midland has issued a * Flash Flood Warning for... Eastern Ector County in western Texas... Northern Midland County in western Texas... Southwestern Martin County in western Texas... * Until 115 AM CDT. * At 1017 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Midland, Odessa, Greenwood, Goldsmith, Midland International Air and Space Port, West Odessa, Cotton Flat, Warfield, Midland Airpark, Skywest Airport, Courtney, Odessa Schlemeyer Field and Spraberry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3171 10254 3199 10263 3217 10189 3190 10181 $$ 24
1 follow-up statement
526 WGUS74 KMAF 210419 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 1119 PM CDT Mon May 20 2019 TXC135-317-329-210615- /O.CON.KMAF.FF.W.0012.000000T0000Z-190521T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ector TX-Midland TX-Martin TX- 1119 PM CDT Mon May 20 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR EASTERN ECTOR...NORTHERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES... At 1110 PM CDT, local law enforcement reported flash flooding and vehicles stalled on flooded roads in Midland. Up to one inch of rain has already fallen. Flash flooding is already occurring. Some locations that will experience flooding include... Midland, Odessa, Greenwood, Goldsmith, Midland International Air and Space Port, West Odessa, Cotton Flat, Warfield, Midland Airpark, Skywest Airport, Courtney, Odessa Schlemeyer Field and Spraberry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3171 10254 3199 10263 3217 10189 3190 10181 $$ 24
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 20, 5:54 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, May 20, 5:54 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
554 PM CDT Mon May 20 2019
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
A dryline stalled just west of Midland, Odessa, Fort Stockton
line has recently produced large hail at KMAF. Expect another
round of tempo MVFR storms at KMAF through 21/06z as the cold
front collides with the dryline and moves east of KMAF around or
just after 21/06z. Winds will turn westerly at all terminals
with VFR conditions expected through Tuesday afternoon. Winds
will be westerly at 20 to 35 mph and gusty.
12
&&
.PREV DISCUSSION... /issued 245 PM CDT Mon May 20 2019/
DISCUSSION...
WV imagery shows the upper trough approaching the Four corners area,
leaving West texas and Southeast New Mexico under very progressive
SW flow aloft. At the sfc, a sfc trough over far west Texas has
resulted in a surge of Gulf moisture into the region, w/the 70F
isodrosotherm edging into our ern counties, making it feel more like
east Texas than west, and banking the dryline up against the higher
terrain. The approach/arrival of the trough will result in
increasing winds over much of the area this afternoon/night, and
we've extended the warning in the Guadalupes/Delawares into Tue
evening as a secondary trough approaches. KMAF VWP shows a 25kt LLJ
right off the deck, and this is forecast to increase to 60+kts after
dark. Needless to say, parameters for severe wx later today are
impressive. KMAF 18Z sounding shows mucapes in excess of 4600 J/kg,
mid-lvl lapse rates of over 7C/km, deep lyr shear of 50kts, and 0-
1km SRH of 54 m2/s2. Already, convection is developing over the
South Plains, w/a tor watch in effect for our NE six counties. Hi-
res models call for a first round of supercells this afternoon,
w/very large hail and a tornado or two, then more of a squall
line/QLCS developing late this evening as the Pac front arrives,
w/damaging winds becoming the main hazard.
Tue/Wed should be convective down days, w/post-frontal temps well-
below normal Tue, then rebounding to above-normal Wed under
continuing SW flow aloft as the secondary trough digs to CA/NV/AZ by
00Z Thu. Wed night, another sfc trough develops out west, resulting
in a surge of Gulf moisture return similar to last night's. This
will sharpen up the dryline out west, w/a chance of convection
developing along and east of this feature as shortwaves round the
base of the trough and move into the area. Thu, the trough ejects
into the upper Midwest, to be replaced by a tertiary trough over the
SW CONUS. Chances look even better for convection Thu night, when
long-range models hint at developing a MCS over the Wrn Low Rolling
Plains. Fri/Sat, a slight chance of convection will remain along
the dryline, w/long-range models hinting at the ridge over the Gulf
Coast states slipping under the trough and shifting to the wrn
CONUS. This will result in temps climbing to above-normal by
Memorial Day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 57 80 57 91 / 80 0 0 10
Carlsbad 52 80 54 92 / 0 0 0 0
Dryden 63 90 63 94 / 20 0 0 10
Fort Stockton 56 84 58 94 / 10 0 0 0
Guadalupe Pass 47 74 55 87 / 0 0 0 0
Hobbs 49 78 52 89 / 10 0 0 0
Marfa 48 81 48 92 / 0 0 0 0
Midland Intl Airport 56 81 57 92 / 50 0 0 10
Odessa 56 81 57 92 / 50 0 0 10
Wink 55 84 54 95 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 3 AM MDT Tuesday for Central Lea County-
Northern Lea County-Southern Lea County.
High Wind Warning until 10 PM MDT Tuesday for Guadalupe
Mountains of Eddy County.
High Wind Warning until 3 AM MDT Tuesday for Eddy County Plains.
TX...Wind Advisory until 4 AM CDT Tuesday for Andrews-Borden-Crane-
Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
Martin-Midland-Mitchell-Pecos-Reagan-Reeves County Plains-
Scurry-Terrell-Upton-Ward-Winkler.
High Wind Warning until 10 PM MDT Tuesday for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
High Wind Warning until 4 AM CDT Tuesday for Davis Mountains-
Davis Mountains Foothills-Eastern Culberson County-Van Horn
and Highway 54 Corridor.
&&
99/99/12Hazardous weather outlook, May 20, 1:04 PM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 104 PM CDT Mon May 20 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-211815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 104 PM CDT Mon May 20 2019 /1204 PM MDT Mon May 20 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A significant severe weather event is likely through tonight, especially across the Permian Basin and Lower Trans Pecos. Very large to giant hail will be possible, along with tornadoes, some of which could be significant, and damaging winds. The greatest risk for significant severe weather through tonight will be across the eastern Permian Basin and the western Low Rolling Plains. Flash flooding will also be possible especially across the eastern Permian Basin. High winds are expected through tonight in the Guadalupe Mountains and the Eddy County New Mexico Plains extending south into the Davis Mountains. Winds will also increase across the Permian Basin, Lea county New Mexico, Marfa Plateau and the Lower Trans Pecos and a wind advisory is in effect through tonight. Fire weather concerns are elevated across southeast New Mexico and the Trans Pecos. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms, some severe, will be possible across much of the area, except the mountains, during the afternoon and evening hours Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is recommended. City, county and state resources may be in high demand. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 20, 9:54 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
954 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND GST 4 ENE ODESSA 31.88N 102.31W
05/20/2019 E60 MPH Ector TX NWS EMPLOYEE
&&
AGARCIALocal storm report, May 20, 9:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
958 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 10 N BIG SPRING 32.39N 101.48W
05/20/2019 E1.00 INCH Howard TX PUBLIC
&&
HENNIGLocal storm report, May 20, 10:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1000 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL 3 ENE PENWELL 31.75N 102.54W
05/20/2019 E1.25 INCH Ector TX PUBLIC
&&
HENNIGLocal storm report, May 20, 10:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1010 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL 2 SE ODESSA 31.83N 102.34W
05/20/2019 E1.00 INCH Ector TX TRAINED SPOTTER
&&
MATT.SALERNOLocal storm report, May 20, 10:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1011 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL ODESSA 31.85N 102.37W
05/20/2019 E1.00 INCH ECTOR TX TRAINED SPOTTER
INTERMITTENT QUARTER SIZE HAIL AT 2161 EAST 42ND STREET
&&
CMRSpecial weather statement, May 20, 10:14 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1014 PM CDT Mon May 20 2019
TXZ048-210345-
Scurry TX-
1014 PM CDT Mon May 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCURRY COUNTY UNTIL
1045 PM CDT...
At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Snyder, moving northeast at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Scurry
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 400 AM CDT for western Texas.
LAT...LON 3275 10097 3286 10102 3297 10091 3296 10066
3284 10066
TIME...MOT...LOC 0314Z 236DEG 45KT 3282 10089
FergusonThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:11 PM CDT | Areal Flood Advisory | MAF | Howard, Martin, Midland | 3 hr |
| May 20, 7:12 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Martin, Mitchell, Scurry | 63 min |
| May 20, 7:12 PM CDT | Tornado Warning | MAF | Glasscock, Midland | 33 min |
| May 20, 7:13 PM CDT | Tornado Warning | MAF | Howard, Mitchell | 32 min |
| May 20, 7:22 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 53 min |
| May 20, 7:30 PM CDT | Special Weather Statement | MAF | Midland | 30 min |
| May 20, 7:43 PM CDT | Tornado Warning | MAF | Glasscock, Howard | 47 min |
| May 20, 7:44 PM CDT | Tornado Warning | MAF | Howard, Mitchell, Scurry | 19 min |
| May 20, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 27 min |
| May 20, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Martin, Midland | 21 min |
| May 20, 8:13 PM CDT | Special Weather Statement | MAF | Midland | 47 min |
| May 20, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell, Scurry | 61 min |
| May 20, 8:17 PM CDT | Tornado Warning | MAF | Howard, Mitchell | 43 min |
| May 20, 8:28 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 62 min |
| May 20, 8:31 PM CDT | Special Weather Statement | MAF | Martin | 44 min |
| May 20, 8:34 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Martin, Midland | 56 min |
| May 20, 8:43 PM CDT | Tornado Warning | MAF | Mitchell | 32 min |
| May 20, 9:12 PM CDT | Special Weather Statement | MAF | Martin | 48 min |
| May 20, 9:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 61 min |
| May 20, 9:21 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Crane, Dawson, Ector, Glasscock, Howard and 4 more | 54 min |
| May 20, 9:34 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Martin, Midland, Upton | 3 hr |
| May 20, 10:13 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Ector, Glasscock, Howard, Martin and 1 more | 62 min |
| May 20, 10:14 PM CDT | Special Weather Statement | MAF | Scurry | 31 min |
| May 20, 10:18 PM CDT | Tornado Warning | MAF | Midland | 27 min |
| May 20, 10:45 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 60 min |
| May 20, 10:53 PM CDT | Tornado Warning | MAF | Borden, Scurry | 22 min |
| May 20, 11:06 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin | 114 min |
| May 20, 11:11 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 34 min |
| May 20, 11:19 PM CDT | Areal Flood Advisory | MAF | Borden, Glasscock, Howard, Martin, Midland, Mitchell and 1 more | 116 min |
| May 20, 11:27 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Upton | 48 min |
| May 20, 11:35 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 40 min |
| May 20, 11:37 PM CDT | Special Weather Statement | MAF | 38 min | |
| May 20, 11:43 PM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 47 min |
| May 20, 11:48 PM CDT | Areal Flood Warning | MAF | Mitchell, Scurry | 3 hr |
| May 20, 11:58 PM CDT | Flash Flood Warning | MAF | Borden, Glasscock, Howard, Martin, Mitchell, Scurry | 3 hr |
| May 21, 12:01 AM CDT | Areal Flood Advisory | MAF | Glasscock, Midland, Pecos, Reagan, Terrell, Upton | 119 min |
| May 21, 12:12 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan, Upton | 48 min |
| May 21, 12:15 AM CDT | Special Weather Statement | MAF | Crockett | 45 min |
| May 21, 12:49 AM CDT | Special Weather Statement | MAF | Reagan | 26 min |
| May 21, 12:53 AM CDT | Tornado Warning | MAF | Reagan | 23 min |
| May 21, 12:55 AM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 50 min |
| May 21, 1:52 AM CDT | Special Weather Statement | MAF | Terrell | 38 min |
| May 21, 8:22 AM CDT | Wind Advisory | MAF | Andrews, Borden, Dawson, Ector, Gaines, Glasscock and 5 more | 11 hr |
Nearby
Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.